Hail, Richland
- When
- July 18, 10:25 PM CST
- Where
- Richland County, 0.48 mi E of Hankinson
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.070, -96.890
A line of showers and thunderstorms formed along a cold front over the Red River Valley during the evening of the 18th. One storm became a little stronger and dropped large hail near Hankinson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of showers and thunderstorms formed along a cold front over the Red River Valley during the evening of the 18th. One storm became a little stronger and dropped large hail near Hankinson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 8:46 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 946 PM CDT FRI JUL 18 2014 .UPDATE... ISSUED AT 942 PM CDT FRI JUL 18 2014 CONVECTION CONTINUES TO PROPAGATE EAST ALONG A LINE FROM LAKE OF THE WOODS SOUTH THROUGH THE LAKES COUNTRY TO THE FAR SOUTHERN VALLEY. THERE HAS BEEN A SIGNIFICANT WEAKENING IN INTENSITY WITH LOSS OF HEATING AND BECOMING MORE ISOLD IN NATURE. WITH LACK OF LOW LEVEL JET WOULD NOT EXPECT AN INCREASE IN COVERAGE/STRENGTH REMAINDER OF THE NIGHT. ADJUSTED TIMING OF POPS AND LOWERED TO ISOLD OR LOW SCT CHANCES REMAINDER OF THE NIGHT. NO OTHER CHANGES NECESSARY. UPDATE ISSUED AT 651 PM CDT FRI JUL 18 2014 NARROW BAND OF CONVECTION ALONG WEAK COLD FRONT FROM ND/MN/MB BORDER SW TO JMS PROPAGATING EASTWARD AND BEGINNING TO FILL IN ACROSS THE NORTH. BASED ON CURRENT TIMING MAIN CHANGES THIS UPDATE WERE TO ADJUST POPS FARTHER EAST WITH CLEARING QUICKER ACROSS THE NW FA. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 251 PM CDT FRI JUL 18 2014 CONVECTION CHANCES TONIGHT AND TOMORROW WILL BE THE MAIN FORECAST ISSUE FOR THE PERIOD. THE MAIN SFC TROUGH HAS ENTERED THE FAR WESTERN CWA THIS AFTERNOON AS THE MAIN UPPER LOW CONTINUES WELL TO OUR NORTH OVER MANITOBA. SOME CONVECTION TRIED TO GET GOING ALONG THE FRONT OVER NORTH CENTRAL ND A FEW HOURS AGO...BUT QUICKLY DIED OFF. HOWEVER...SPC MESO PAGE SHOWS THE CAP HAS DIMINISHED QUITE A BIT...WIT 2500 J/KG OF MIXED LAYER CAPE OVER THE WESTERN COUNTIES. THINK THAT STORMS WILL DEVELOP OVER THE NEXT FEW HOURS ALONG THE FRONT...WITH THE PRECIP ENTERING THE NORTHERN VALLEY BY 00Z. WILL MAKE SOME LAST MINUTE ADJUSTMENTS TO POPS THIS EVENING BASED ON CURRENT RADAR TRENDS BUT FOR NOW HIGH CHANCE TRANSITIONING OFF TO THE EAST SEEMS REASONABLE. BULK SHEAR VALUES ARE 25 TO 30 KTS SO THINK SEVERE POTENTIAL WILL NOT BE HUGE BUT CANNOT RULE OUT SOMETHING BRIEFLY PULSING UP AND PRODUCING SOME HAIL OR WIND. TEMPS OVER THE NORTHWESTERN COUNTIES BEHIND THE FRONT SHOULD BE IN THE 50S WHILE THE MORE CLOUDY AND MOIST SOUTHEAST WILL STAY NEAR 60 DEGREES. THE COLD FRONT WILL BEGIN TO WASH OUT ON SATURDAY...WITH THE MAIN UPPER TROUGH MOVING OFF INTO ONTARIO AND SFC WINDS SHIFTING BACK TO THE SOUTH BY THE END OF THE DAY. SOME OF THE MODELS HAVE SOME DECENT INSTABILITY HANGING AROUND THE SOUTHEASTERN COUNTIES TOMORROW AFTERNOON BUT GIVEN THE LACK OF ANY SFC OR UPPER AIR FOCUS FOR CONVECTION...WILL KEEP IT MAINLY DRY FROM NOW. TEMPS ON SATURDAY SHOULD BE SIMILAR TO TODAY IN THE LOW TO MID 80S. SOUTHERLY WINDS WILL PICK UP SATURDAY NIGHT AS THE SFC TROUGH AXIS REDEVELOPS OVER CENTRAL ND. THIS SHOULD HELP KEEP LOWS IN THE 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 251 PM CDT FRI JUL 18 2014 SUNDAY AND MONDAY...WEST TO SOUTHWESTERLY FLOW ALOFT WILL KEEP THE PATTERN FAIRLY ACTIVE. THE SFC TROUGH AXIS WILL AGAIN MOVE OUT INTO THE RED RIVER VALLEY ON SUNDAY...WITH WEST WINDS ON THE BACK SIDE OF THE TROUGH. THIS SHOULD HELP BRING SOME FAIRLY HOT TEMPS WITH HIGHS GETTING CLOSE OR ABOVE THE 90 MARK. SOUTHERLY WINDS AHEAD OF THE BOUNDARY SHOULD MAKE THE EASTERN COUNTIES QUIET UNSTABLE...ALTHOUGH THERE IS NOT A LOT OF UPPER SUPPORT. WILL CONTINUE TO KEEP CHANCE POPS MAINLY IN THE EASTERN COUNTIES FOR SUNDAY AFTERNOON AND EVENING. A MORE SIGNIFICANT SHORTWAVE WILL MOVE INTO THE AREA ON MONDAY...WITH SIGNS OF A FRONTAL BOUNDARY MOVING BACK INTO THE NORTHERN CWA. TEMPS AHEAD OF THE BOUNDARY SHOULD GET INTO THE LOW 90S AGAIN. WILL KEEP SOME LOW CHANCE POPS AS THERE COULD BE SOME CONVECTION ALONG THE BOUNDARY BUT MOST OF THE STORMS WILL BE LATER ON AS THE MAIN UPPER SHORTWAVE COMES OUT INTO THE PLAINS. MONDAY NIGHT THROUGH FRIDAY...EXTENDED FORECAST CONSISTENT WITH EARLIER ISSUANCE...SOMEWHAT RESEMBLING THIS WEEK WITH BETTER TRW CHANCES ON EITHER END WITH A DRY MIDDLE. THE PERIOD WILL BEGIN WITH ZONAL/SOUTHWEST FLOW ALOFT...TRANSITION TO RIDGING...WITH A STRONGER WAVE ACTING TO KNOCK DOWN THE RIDGING BY LATER NEXT WEEK. CLOSED LOWS OVER SASKATCHEWAN/MANITOBA INDICATED BY BOTH GFS/ECMWF BY END OF WEEK...WITH A VIGOROUS SURFACE REFLECTION AS PER RECENT WEEKS. THERE WILL BE A DECENT CHANCE FOR THUNDERSTORMS BEFORE (MONDAY-TUESDAY) AND AFTER (LATER ON THURSDAY) THE RIDGING. THE UNSEASONABLY WARM TEMPERATURES EARLY IN THE WEEK WILL TRANSITION TO NEAR AVERAGE VALUES BY TUES/WED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 651 PM CDT FRI JUL 18 2014 CONFINED T MENTION TO GFK AND FAR AS UNSURE HOW NARROW BAND OF CONVECTION WILL HOLD TOGETHER AFTER LOSS OF HEATING. EVEN WITH STORMS CIGS/VSBY TO REMAIN VFR THROUGH THE PERIOD. WINDS TO DIMINISH AND VEER WESTERLY WITH FROPA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...JR LONG TERM...JR/WJB AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 525 AM CDT FRI JUL 18 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 525 AM CDT FRI JUL 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING COLD FRONT LATE THIS AFTERNOON AND EVENING ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. SOME THUNDERSTORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY AND AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ROGERS
The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 04:26 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail fell along the North Dakota/South Dakota border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523425, 523427.